Alert archive / Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 52, NWS Blacksburg, VA

March 20, 1998Rockbridge County, City of Buena Vista, City of Lexington, Virginia

NWS Blacksburg, VA issued this flash flood warning at Mar 20, 1998, 6:11 PM EST for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 1998, 6:11 PM EST (23:11 UTC)
Expired
Mar 20, 1998, 9:10 PM EST
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 202311
FFWRNK
VAC163-530-678-210210-

BULLETIN--IMMEDIATELY BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
611 PM EST FRI MAR 20 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 910 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN WEST CENTRAL VIRGINIA

   ...ROCKBRIDGE COUNTY

IN WEST CENTRAL VIRGINIA THE INDEPENDENT CITY OF

   ...BUENA VISTA
   ...LEXINGTON

HEAVY RAINS FROM LATE THIS AFTERNOON HAVE RESULTED IN SOME CREEKS
AND STREAMS OVERFLOWING THEIR BANKS WITH ROADS UNDER WATER
THROUGHOUT ROCKBRIDGE COUNTY. MOST OF THE HEAVIEST RAIN HAS MOVED
NORTH OF THE COUNTY...HOWEVER ADDITIONAL SHOWERS WERE MOVING UP
FROM THE SOUTH AND THEY COULD INTENSIFY. IN THE MEANTIME...WATER
LEVELS WILL REMAIN HIGH THROUGH MUCH OF THE EARLY EVENING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 2:25 PM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Mar 20, 2:25 PM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EST FRI MAR 20 1998

LINE OF TSTMS AHEAD OF THE COLD/OCCLUDED FRONT MOVG THRU WRN NC AND
SW VA ATTM. THE STRONGEST STORMS HV BEEN IN SW VA AHEAD OF THE
OCCLUDED FRONT WHERE THE BEST DYNAMICS AREA. AS THE LINE CONTS TO
MOVE EWD INTO THE MORE UNSTABLE AIR IN THE NC PIEDMONT...THEY MAY
FIRE UP MORE THERE. FORTUNATELY...THE TIMING IS OFF WITH THE STRONG
SHORT WV ROTATING ARND THE UPPER LOW AND PROGGED TO MOVE INTO THE
AREA THIS EVENING. CLRNG AHEAD OF THIS FEATURE THIS SHUD BE GOOD ENUF
TO GENERATE MORE RW/POSS TSTMS. THE MODELS DON/T SHOW MUCH QPF...AND
THERE/S QUITE A BIT OF DRYING BEHIND THE COLD/OCCLUDED FRONT. DON/T
SEE MUCH CHC FOR HVY RAIN BEHIND THIS FRONT. POPS REMAIN HIGH IN THE
MTNS SAT...DROPPING OFF IN DOWNSLOPE FLOW EASTWARD. LOOKS LIKE
COLDER AIR WRAPPED AROUND THE UPPER LOW WILL MAKE IT INTO THE NC
MTNS TOMORROW. THIS IS REASONABLE...SINCE IT WAS ALREADY INTO AL/AR
AT 12Z THIS MORNING. WORDING OF RAIN CHANGING TO SNOW IN HIGHER LEV
IS A GOOD IDEA THERE...THOUGH PCPN SHUD BE LIGHTENING UP. HAVE NOT
HAD MUCH TIME TO LOOK BEYOND THAT. THE MODELS DO KEEP PLENTY OF LL
MOISTURE IN THE UPSLOPE FLOW AREA OF SE WV INTO SUNDAY- THINK WE/LL
SEE SNOW THERE.

ROA 45/48/36/50 8630  RNK 39/43/31/38 9753
LYH 45/49/35/51 8630  BLF 37/40/29/35 9766
DAN 48/53/39/54 8620

JJ

In the hours before

Local storm report, Mar 20, 3:17 PM EST, 2 hours 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT FRI MAR 20 1998

TIME (EST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

126 PM     PULASKI                   VA   0.75 INCH HAIL
03/20/98   PULASKI

235 PM     PEMBROKE                  VA   FLASH FLOODING
03/20/98   GILES                          SINKING CREEK OUT OF ITS
                                          BANKS AND ACROSS ROADS.
                                          SEVERAL MUDSLIDES IN THE
                                          EASTERN PART OF THE COUNTY.

255 PM     FLOYD                     VA   0.75 INCH HAIL
3/20/98    FLOYD

258 PM     WALNUT COVE               NC   0.75 INCH HAIL
3/20/98    STOKES

300 PM     2 S ELLISTON              VA   FLASH FLOODING
03/20/98   MONTGOMERY                     WATER OVER ROUTE 11 BETWEEN
                                          ELLISTON AND SHAWSVILLE. ROAD
                                          CLOSED.

MTE
Local storm report, Mar 20, 3:40 PM EST, 2 hours 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT FRI MAR 20 1998

TIME (EST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

330 PM     ROANOKE                   VA   0.75 INCH HAIL
3/20/98    ROANOKE

335 PM     ROANOKE                   VA   0.75 INCH HAIL
3/20/98    ROANOKE

340 PM     STONEVILLE                NC   TORNADO
3/20/98    ROCKINGHAM                     OUTBUILDINGS DESTROYED...
                                          TREES DOWN AND MOBILE HOMES
                                          DAMAGED.

355 PM     MADISON                   NC   0.95 INCH HAIL
3/20/98    ROCKINGHAM

400 PM     4 E RIDGEWAY              VA   TORNADO
3/20/98    HENRY                          BUILDING MATERIAL AT LUMBER
                                          YARD DAMAGED. ESTIMATED
                                          LOCATION.

405 PM     ROANOKE                   VA   0.75 INCH HAIL
3/20/98    ROANOKE

420 PM     CASCADE                   VA   TORNADO
3/20/98    PITTSYLVANIA                   HOUSE DAMAGED ON STATE ROUTE
                                          855.

420 PM     CALLANDS                  VA   0.75 INCH HAIL
3/20/98    PITTSYLVANIA

430 PM     EDEN                      NC   1.75 INCH HAIL
3/20/98    ROCKINGHAM

MTE
Special weather statement, Mar 20, 3:58 PM EST, 2 hours 13 minutes before
VAZ013-014-016-017-202200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EST FRI MAR 20 1998

...TORNADO WATCH ENDED FOR MONTGOMERY...FLOYD...PULASKI
   AND CARROLL COUNTIES...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CLEARED THE COUNTIES
OF MONTGOMERY...FLOYD...PULASKI AND CARROLL IN SOUTHWEST VIRGINIA
FROM THE TORNADO WATCH. THE LINE OF STRONG STORMS HAS MOVED TO THE
EAST OF THESE COUNTIES.

JACKSON
Local storm report, Mar 20, 4:40 PM EST, 1 hour 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT FRI MAR 20 1998

TIME (EST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

330 PM     ROANOKE                   VA   0.75 INCH HAIL
3/20/98    ROANOKE

335 PM     ROANOKE                   VA   0.75 INCH HAIL
3/20/98    ROANOKE

340 PM     STONEVILLE                NC   TORNADO
3/20/98    ROCKINGHAM                     OUTBUILDINGS DESTROYED...
                                          TREES DOWN AND MOBILE HOMES
                                          DAMAGED.

355 PM     MADISON                   NC   0.95 INCH HAIL
3/20/98    ROCKINGHAM

400 PM     4 E RIDGEWAY              VA   TORNADO
3/20/98    HENRY                          BUILDING MATERIAL AT LUMBER
                                          YARD DAMAGED. ESTIMATED
                                          LOCATION.

405 PM     ROANOKE                   VA   0.75 INCH HAIL
3/20/98    ROANOKE

420 PM     CASCADE                   VA   TORNADO
3/20/98    PITTSYLVANIA                   HOUSE DAMAGED ON STATE ROUTE
                                          855.

420 PM     CALLANDS                  VA   0.75 INCH HAIL
3/20/98    PITTSYLVANIA

430 PM     EDEN                      NC   1.75 INCH HAIL
3/20/98    ROCKINGHAM

MTE
Special weather statement, Mar 20, 5:43 PM EST, 28 minutes before
NCZ004>006-020-VAZ018-019-022>024-032>035-043>047-058-059-210050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 PM EST FRI MAR 20 1998

...SEVERE WEATHER REMAINS A THREAT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES UNTIL 700 PM... CRAIG..ALLEGHANY... ROCKBRIDGE...
BOTETOURT...BEDFORD...AMHERST...CAMPBELL...APPOMATTOX...
BUCKINGHAM... AND CHARLOTTE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FOR THE FOLLOWING
COUNTIES IN VIRGINIA OR  NORTH CAROLINA... ROANOKE... FRANKLIN...
PATRICK...HENRY...PITTSYLVANIA...HALIFAX...STOKES...ROCKINGHAM...
CASWELL AND YADKIN.

AT 543 PM EST... BLACKSBURG DOPPLER RADAR SHOWED SHOWERS AND
THUNDERSTORMS EAST OF A LINE FROM CLIFTON FORGE TO DANVILLE.  THESE
STORMS WERE MOVING TO THE NORTHEAST AT 30 MPH.

IN ADDITION... A SMALL CLUSTER OF THUNDERSTORMS WAS MOVING TOWARD
THE SOUTHERN PART OF STOKES AND ROCKINGHAM COUNTIES.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS
AND WILL ISSUE WARNINGS IF NEEDED.

REMAIN ALERT TO CHANGING WEATHER CONDITIONS THIS EVENING AND BE
PREPARED TO MOVE TO A PLACE OF SAFETY.

DESROSIERS
Special weather statement, Mar 20, 5:43 PM EST, 28 minutes before
NCZ004>006-020-VAZ018-019-022>024-032>035-043>047-058-059-210050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 PM EST FRI MAR 20 1998

...SEVERE WEATHER REMAINS A THREAT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES UNTIL 700 PM... CRAIG..ALLEGHANY... ROCKBRIDGE...
BOTETOURT...BEDFORD...AMHERST...CAMPBELL...APPOMATTOX...
BUCKINGHAM... AND CHARLOTTE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FOR THE FOLLOWING
COUNTIES IN VIRGINIA OR  NORTH CAROLINA... ROANOKE... FRANKLIN...
PATRICK...HENRY...PITTSYLVANIA...HALIFAX...STOKES...ROCKINGHAM...
CASWELL AND YADKIN.

AT 543 PM EST... BLACKSBURG DOPPLER RADAR SHOWED SHOWERS AND
THUNDERSTORMS EAST OF A LINE FROM CLIFTON FORGE TO DANVILLE.  THESE
STORMS WERE MOVING TO THE NORTHEAST AT 30 MPH.

IN ADDITION... A SMALL CLUSTER OF THUNDERSTORMS WAS MOVING TOWARD
THE SOUTHERN PART OF STOKES AND ROCKINGHAM COUNTIES.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS
AND WILL ISSUE WARNINGS IF NEEDED.

REMAIN ALERT TO CHANGING WEATHER CONDITIONS THIS EVENING AND BE
PREPARED TO MOVE TO A PLACE OF SAFETY.

DESROSIERS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 7:04 AM ESTFlash Flood WarningRNKGrayson3 hr
Mar 20, 7:23 AM ESTSevere Thunderstorm WarningRNKGrayson32 min
Mar 20, 9:58 AM ESTFlash Flood WarningRNKMontgomery3 hr
Mar 20, 11:09 AM ESTFlash Flood WarningRNKRoanoke, City of Roanoke3 hr
Mar 20, 11:09 AM ESTFlash Flood WarningRNKCity of Salem3 hr
Mar 20, 1:21 PM ESTSevere Thunderstorm WarningRNKPulaski29 min
Mar 20, 2:25 PM ESTFlash Flood WarningRNKGiles, Montgomery2 hr
Mar 20, 2:35 PM ESTSevere Thunderstorm WarningRNKFloyd50 min
Mar 20, 3:15 PM ESTFlash Flood WarningRNKRoanoke, City of Salem3 hr
Mar 20, 3:15 PM ESTFlash Flood WarningRNKCity of Roanoke3 hr
Mar 20, 3:34 PM ESTSevere Thunderstorm WarningRNKRoanoke, City of Salem36 min
Mar 20, 3:34 PM ESTSevere Thunderstorm WarningRNKCity of Roanoke36 min
Mar 20, 3:41 PM ESTTornado WarningRNKHenry, City of Martinsville44 min
Mar 20, 4:03 PM ESTTornado WarningRNKPittsylvania62 min
Mar 20, 4:28 PM ESTSevere Thunderstorm WarningRNKHalifax47 min
Mar 20, 4:30 PM ESTFlash Flood WarningRNKBedford, Botetourt2 hr
Mar 20, 4:51 PM ESTSevere Thunderstorm WarningRNKPittsylvania49 min
Mar 20, 5:31 PM ESTFlash Flood WarningRNKRoanoke, City of Salem3 hr
Mar 20, 5:31 PM ESTFlash Flood WarningRNKCity of Roanoke3 hr
Mar 20, 6:53 PM ESTSevere Thunderstorm WarningRNKPittsylvania, City of Danville47 min

Nearby

Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.